Pediatric thioridazine poisoning as a result of pharmacy compounding error

  • Zenichiro Kato | zenkato@mac.com
  • Yuka Yamagishi
  • Takahide Teramoto
  • Naomi Kondo

Abstract

The adverse effects or overdose of thioridazine including sudden death, fatal arrhythmia, or retinopathy, in addition to the neurological signs have been reported. A three-year-old boy with bronchitis was prescribed erythromycin by a local clinic, but he started to complain of severe drowsiness and became unconscious. It was decided that this was a result of a compounding error of thioridazine instead of erythromycin owing to their similar commercial names. The thioridazine concentration in the child’s serum on admission was two to three times higher than the Cmax for adults with the same dosage. The concentration of the lavage saline on admission was only 0.3% of the ingested amount, indicating that the lavage was not effective in our case. Pharmacokinetic analysis revealed the parameters as Tmax, 1.5 hr; Cmax, 1700 ng/mL; Ka, 2.01 L/hr; Vd, 3.6 L/kg; and T1/2, 6.8 hr. Further investigations on clinical cases with a pharmacokinetic analysis should be done to confirm the pharmacokinetic evidence obtained here and to give specific therapeutic guidelines for overdose management especially in children.

Dimensions

Altmetric

PlumX Metrics

Downloads

Download data is not yet available.
Published
2009-12-23
Info
Issue
Section
Case Reports & Letters
Keywords:
Thioridazine, compounding error, pharmacokinetics
Statistics
  • Abstract views: 701

  • PDF: 254
  • HTML: 405
How to Cite
Kato, Z., Yamagishi, Y., Teramoto, T., & Kondo, N. (2009). Pediatric thioridazine poisoning as a result of pharmacy compounding error. Pediatric Reports, 1(1), e9. https://doi.org/10.4081/pr.2009.e9